Cancer

Get Email Updates

Cancer Guide

Maryann Gromisch RN Guide

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

Genetic mutations may predict who will develop chemotherapy side effects

By FoxNews HERWriter
genetic mutations may help predict chemo side effects Auremar/PhotoSpin

Written By Loren Grush for Fox News

Each cancer patient’s response to chemotherapy is unique. Some may experience nausea and immune deficiency, while others can experience a more severe adverse condition known as chemotherapy-induced peripheral neuropathy (CIPN) – a form of nerve damage that can be so debilitating, it often prompts patients to stop treatment early.

Doctors have had a hard time predicting which patients will ultimately develop CIPN, making it difficult to tailor treatment so that it is most effective for each individual. But now, new research has revealed seemingly benign genetic mutations that may influence who develops this painful side effect.

In a study from the Mayo Clinic Cancer Center, researchers have implicated the genes EPHA5, ARHGEF10 and PRX as playing significant roles in the development of CIPN. This discovery can ultimately help doctors to have a better understanding of CIPN and whether or not their patients should move forward with certain cancer treatments.

“Chemotherapy-induced peripheral neuropathy is one of the most important, unmitigated side effects of chemotherapy,” lead author Dr. Andreas Beutler, an oncologist at the Mayo Clinic Cancer Center, told FoxNews.com. “You have some other side effects that used to be very important – such as nausea and immune deficiency – but special medications have been developed. With CIPN, it has actually become the most prominent and troubling side effect for many chemotherapy patients, because there is no medication for it.”

Peripheral neuropathy is caused by damage to the peripheral nerves, which are furthest away from the brain and spinal cord. When chemotherapy damages these nerves, the condition becomes CIPN. Symptoms vary in type and intensity depending on which peripheral nerves are damaged, but they typically include shooting pain, burning, tingling or electric shock-like pain, loss of feeling, balance issues and muscle weakness. The symptoms can become so severe that patients lose the ability to walk normally and are left with permanent numbness in their extremities.

We value and respect our HERWriters' experiences, but everyone is different. Many of our writers are speaking from personal experience, and what's worked for them may not work for you. Their articles are not a substitute for medical advice, although we hope you can gain knowledge from their insight.

Add a CommentComments

There are no comments yet. Be the first one and get the conversation started!

Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy

Tags

Improved

1553 Health

Changed

573 Lives

Saved

431 Lives
0 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

Have you ever participated in a clinical trial?:
View Results